Statistical regularities in the return intervals of volatility
F. Wang (),
P. Weber,
K. Yamasaki,
S. Havlin and
H. E. Stanley
The European Physical Journal B: Condensed Matter and Complex Systems, 2007, vol. 55, issue 2, 123-133
Abstract:
We discuss recent results concerning statistical regularities in the return intervals of volatility in financial markets. In particular, we show how the analysis of volatility return intervals, defined as the time between two volatilities larger than a given threshold, can help to get a better understanding of the behavior of financial time series. We find scaling in the distribution of return intervals for thresholds ranging over a factor of 25, from 0.6 to 15 standard deviations, and also for various time windows from one minute up to 390 min (an entire trading day). Moreover, these results are universal for different stocks, commodities, interest rates as well as currencies. We also analyze the memory in the return intervals which relates to the memory in the volatility and find two scaling regimes, ℓ>ℓ * with α 1 =0.64±0.02 and ℓ> ℓ * with α 2 =0.92±0.04; these exponent values are similar to results of Liu et al. for the volatility. As an application, we use the scaling and memory properties of the return intervals to suggest a possibly useful method for estimating risk. Copyright EDP Sciences/Società Italiana di Fisica/Springer-Verlag 2007
Keywords: 89.65.Gh Economics; econophysics, financial markets, business and management, 05.45.Tp Time series analysis, 89.75.Da Systems obeying scaling laws, (search for similar items in EconPapers)
Date: 2007
References: View references in EconPapers View complete reference list from CitEc
Citations: View citations in EconPapers (10)
Downloads: (external link)
http://hdl.handle.net/10.1140/epjb/e2006-00356-9 (text/html)
Access to full text is restricted to subscribers.
Related works:
This item may be available elsewhere in EconPapers: Search for items with the same title.
Export reference: BibTeX
RIS (EndNote, ProCite, RefMan)
HTML/Text
Persistent link: https://EconPapers.repec.org/RePEc:spr:eurphb:v:55:y:2007:i:2:p:123-133
Ordering information: This journal article can be ordered from
http://www.springer.com/economics/journal/10051
DOI: 10.1140/epjb/e2006-00356-9
Access Statistics for this article
The European Physical Journal B: Condensed Matter and Complex Systems is currently edited by P. Hänggi and Angel Rubio
More articles in The European Physical Journal B: Condensed Matter and Complex Systems from Springer, EDP Sciences
Bibliographic data for series maintained by Sonal Shukla () and Springer Nature Abstracting and Indexing ().